Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Daily OD to self medicate

(38 Posts)
LaLaLeni Wed 22-Jan-14 19:48:08

I was diagnosed with BPD, multi-impulsive anorexia and depression/anxiety 16 years ago.

I've stopped seeking treatment as none of it helped. I'm a very high functioning mentally ill person for the most part, but I self-medicate.

I take up to 20 co-codamol a day, in 2/3 doses, and have done for years on and off, but liver tests have come back normal. I know this is really dangerous, but I feel there is no help I can access. I've previously seen my GP (although a different one each time) and been put through some horrendously inappropriate treatments.

I'm now worried that going back will incite questioning about my parenting, and prevent me getting pain relief when I really need to (for pain).

Many years ago I took 8 paracetamol and my DF called the NHS Direct line, who just said 'wait and see if you feel ill', so I always thought that a dose of that size wasn't life threatening, but reading a few other threads here has made me worry that I'll drop dead at any second.

I'm trying to cut down but in order to not get sick I have to do this slowly, so I'll still be ingesting huge amounts above the regular dose.

Can I take any reassurance from my liver being ok ten years after starting this horrible journey, or should I be expecting to suffer serious consequences?

SilverStars Wed 22-Jan-14 20:41:33

Hi why not go to the dr's and tell them how much medication you are taking and for how long. There may be specific tests they need to do to assess damage that have not been requested. Only a dr can tell you the consequences and what you should do. There may be a particular way to physically stop this OD, as some medications need withdrawing from - so hope you get good advice from a Gp.

bishbashboosh Wed 22-Jan-14 20:51:25

I'm sorry you are coping with this

Being think, what happens if you reduce your dose or try to self wean?

This is not ok to do this to your body and you know that, I speak as someone who has suffered addictions, bulimia and anorexia. Never drugs though. I always told myself I look ok so must be

The dysfunction was so hidden though

You need to tell someone , practice nurse, have you a friend that will come with you??

LaLaLeni Wed 22-Jan-14 21:01:32

Last time I told a doctor they sent me to a clinic for heroin addicts and I was put on a substitute drug that is meant to be used very short term, for a year. The withdrawal from that drug was horrific - I lost 2 stone and couldn't sleep for almost 2 weeks. I went back and begged for help and they refused.

I know I have to do it alone, and yes weaning is what I've been trying to do, but it'll take me a long time to get down to a dose that isn't damaging. I'm considering taking some time off work and just going cold turkey instead.

I'm angry with myself because no matter how many times. I do cold turkey I keep going back as soon as I feel my. MH symptoms coming back.

SilverStars Wed 22-Jan-14 21:05:49

A different doctor may be able to help you in a different way. Let them know what happened last time and what did not work, to see if a different way forward can be considered. And testing for damage can help give you treatment if you do need it which may be useful.

Do you have any medication specifically for MH issues, as that may help.

newyearhere Wed 22-Jan-14 21:09:08

I agree with SilverStars. There are medications for MH issues, and if you've tried one that didn't work/isn't working there may be others you can try. And yes, see a different GP as they can vary in their approaches and you could find another one very helpful.

WithanAnotE Wed 22-Jan-14 21:12:28

Your liver has got used to the level of Co-codamol you are taking in the same way as the liver can sustain high levels of alcohol intake over many years.

It is great that your liver tests are ok but you are running a higher risk of long-term damage through your addiction.

There is also a high risk that you will develop tolerance and require increasingly higher level of Co-codamol.

To be frank, you are an addict and you need, and recognise by posting here, help. You must seek medical help as going 'cold turkey' is extremely dangerous.

The choice is yours to make.

LaLaLeni Wed 22-Jan-14 21:25:48

Yes I am an addict.

GP's are very lacking in this area - they can only tell me to wean, which is hard and exacerbates my MH issues. I've taken many many Mh drugs, including injected anti-psychotics but never found them helpful, apart from Prozac. I stopped taking that about ten years ago now as I couldn't function properly.

I drink too.

Both of these are partly as a result of never having got the support and treatment I needed over the years, and I really did beg for help, from several GPs.

Is cold turkey really dangerous?

sewingandcakes Wed 22-Jan-14 21:30:40

Is there someone you can talk to, that you trust, about weaning yourself off them? At least then they can support you, ask you how you feel etc.

Have you had any counselling in the past, or has it been medication only?

newyearhere Wed 22-Jan-14 21:41:45

Have you tried other SSRIs apart from Prozac? Sometimes people try a few before they find one that's right for them.

Have you been in touch with any support organisations for addiction? Mind have a helpline.

Or [[http://www.alcoholics-anonymous.org.uk AA]?

Also there are counsellors who specialise in addiction - could this be an option?

newyearhere Wed 22-Jan-14 21:42:03
WithanAnotE Wed 22-Jan-14 21:44:54

Yes cold turkey is dangerous both from a MH perspective and physiological one.
Any heavy drinking as well will add to this (for example reduction in heavy alcohol intake is usually accompanied by/offset with Diazepam to avoid serious withdrawal seizures).

I am so not trying to scaremonger. Your recovery can happen, especially with your desire to do so, but don't do this alone. Please get medical support.

I think you can get help for your additions from NHS trust if you don't want to approach you GP.
Try googling and the looking under Substance Misuse Services.

If you continue to take massive doses of Paracetamol and alcohol chances are eventually your liver will pack in sad.

Cold turkey from codeine is really unpleasant, but you could try a rapid withdrawal - 1 tablet less every day.

LaLaLeni Wed 22-Jan-14 21:52:12

Thanks all. I have lovely friends but I can't bring myself to tell them I relapsed yet again - they think I'm some sort of amazing person who gets through trauma without any trouble...

My drinking isn't very heavy currently. I work in supporting others with disabilities, so I feel I must be a rock to give them trust in my abilities. My partner is only supportive sometimes, his DM has anxiety that prevents her coming to see my DS, so he's getting it from all angles.

I've done cold turkey many times and I know I can cope psychologically, but physiologically, given that the actual amount of codeine isn't huge, is it really that dangerous? Weaning has never been very successful for me.

The biggest danger to you right now is the Paracetamol.

LaLaLeni Wed 22-Jan-14 22:00:12

Exactly, hence considering cold turkey. The irony in it is I only started taking codeine because my Ed's GP Df kept it around in huge quantities but never told us it was addictive hmm

LaLaLeni Wed 22-Jan-14 22:00:28

Ex*

LaLaLeni Thu 23-Jan-14 19:38:43

I've only taken 10 today, despite having a huge migraine.

... or a codeine withdrawal headache.

LaLaLeni Thu 23-Jan-14 19:50:08

I took 18 yesterday though sad my wds are normally skin crawling, sweating, bad stomach, feeling anxious, insomnia. But I get one sided headaches a lot (have done since way before I was addicted to codeine), it may be linked with a balance disorder I'm also being investigated for. That hasn't helped my Mh much either, it makes me feel very detached.

There is no way that neurological symptoms can be properly assessed while you are under the influence of a mind-altering substance.

LaLaLeni Thu 23-Jan-14 19:51:50

And thank you all for reading, I really appreciate having support here.

LaLaLeni Thu 23-Jan-14 19:52:44

It doesn't affect MRIs or vestibular tests, they know I take it, I just didn't tell them why

LaLaLeni Thu 23-Jan-14 20:04:22

The headaches and bad shoulder I've had since I was a teenager are the reason I started taking codeine in the first place - I've had many surgeries and always been given in for pain relief, plus my. GP gave it to me for my back during early pg. I didn't abuse it then and stopped as soon as the small script ran out, but as soon as DS was born and my MH problems kicked in again tenfold I fell back on my crutch. I want to be well for my boy so much, I've been through so much but I want him to have better.

sewingandcakes Thu 23-Jan-14 20:34:17

It's good that you've taken a lot less than usual today. What are your plans for tomorrow?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now